Florida, 2011

Damaging Winds in Florida, July 2, 2011

July 2, 2011 · NWS MOB · 2 events in 1 county or zone

Thunderstorms developed during the afternoon hours and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developed during the afternoon hours and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 2, 11:40 AM CST, 30 minutes earlier.

Area forecast discussion, Jul 2, 11:40 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1240 PM CDT SAT JUL 2 2011

.AVIATION (18Z ISSUANCE)...VFR CONDITIONS THROUGH 12Z SUN EXCEPT
MVFR TO IFR CONDITIONS NEAR SCATTERED THUNDERSTORMS DURING THE
AFTERNOON AND EARLY EVENING. WINDS VARIABLE LESS THAN 5 KNOTS SUNDAY
OVERNIGHT BECOMING SOUTH FROM 10 TO 15 KNOTS BY LATE SUNDAY MORNING.
77/BD

**************************PREVIOUS**************************

.MESOSCALE UPDATE...RADAR AND SFC ANALYSIS SHOWS THAT THE SEA BREEZE
CIRCULATION IS ALREADY BECOMING WELL DEFINED ALONG THE COAST AND
BEGINNING ITS TREK INLAND. ISOLATED CONVECTION IS JUST BEGINNING TO
DEVELOP ALONG THE BOUNDARY AS LAPS INDICATES A VERY UNSTABLE
ENVIRONMENT WITH MLCAPES ALREADY 2500-3000 J/KG SOUTH AND EAST OF
THE I-65 CORRIDOR. THIS INSTABILITY COMBINED WITH PRECIPITABLE
WATERS OF 1.75 INCHES WILL LEAD TO SCATTERED CONVECTION ALONG THE
SOUTHERN HALF OF THE CWA THIS AFTERNOON. DEWPOINTS WILL HAVE THE
POTENTIAL TO MIX OUT SIGNIFICANTLY ALONG AND NORTH OF HWY
84...LIMITING THE CHANCES OF CONVECTION FURTHER NORTH...BUT ISOLATED
CONVECTION STILL POSSIBLE...ESPECIALLY AS THE SEA BREEZE PROGRESSES
WELL INLAND LATE THIS AFTERNOON COMBINED WITH THUNDERSTORM OUTFLOWS.
SEVERAL STRONG STORMS ARE POSSIBLE TODAY...CONTAINING GUSTY WINDS OF
35 TO 45 MPH AND SMALL HAIL. A FEW SEVERE STORMS ALSO POSSIBLE WITH
GUSTS OF 60 MPH. ALL STORMS WILL CONTAIN DANGEROUS CLOUD TO GROUND
LIGHTNING AND TORRENTIAL DOWNPOURS. HIGH TEMPS ON TRACK TO REACH THE
UPPER 90S INLAND WITH LOW 90S ALONG THE COAST.

THIS AFTERNOON'S WET MICROBURST RISK IS A HIGH END MODERATE. 34/JFB

.PREVIOUS DISCUSSION (ISSUED 553 AM CDT SAT JUL 2 2011)...

.SHORT TERM (TODAY AND TONIGHT)...LATEST SFC ANALYSIS SHOWS A WEAK
SFC TROF OF LOW PRES OVER CENTRAL AL STRETCHING WEST INTO CENTRAL
AND NORTHWEST SECTIONS OF MS. TO THE EAST WEAK HIGH PRESSURE
CONTINUES OVER THE LOWER GA AND WESTERN FL PANHANDLE STRETCHING
SOUTHWARD OVER THE ADJACENT GULF WATERS. DEWPTS HAVE CLIMBED TO THE
MID 70S ALONG THE AL AND NWFL COAST THIS MORNING AND IN THE LOWER
70S FOR MOST OTHER AREAS IN THE CWFA. THIS HAS BROUGHT HIGHER
HUMIDITIES TO THE REGION THIS MORNING CONTINUING THROUGH EARLY SUN
MORNING. AS TEMPS CLIMB TO THE MID TO UPPER 90S INLAND LATER TODAY
EXPECT A SLIGHTLY BETTER SEABREEZE CIRCULATION TO DEVELOP OVER THE
REGION...ALLOWING FOR BETTER LOW LEVEL MOISTURE CONVERGENCE AND
COVERAGE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS ACROSS THE
LOWER HALF OF THE CWFA TODAY. STILL NOT MUCH MID LEVEL FORCING
NOTED IN THE MODEL GUIDANCE FOR TODAY AND TONIGHT BUT HAVE NOTED A
HIGHER INSTABILITY AND LAPSE IN THE LOWER LEVELS COMPARED TO
YESTERDAY ALSO...SUGGESTING SLIGHTLY BETTER COVERAGE OF
THUNDERSTORMS LATER TODAY. WITH MORE SUN THAN CLOUDS THROUGH EARLY
THIS AFTERNOON BELIEVE WILL LEAN TOWARDS THE WARMER MET OR MAV
GUIDANCE FOR TEMPS THROUGH TONIGHT. 32/EE

WET MICROBURST RISK FOR TODAY IS MODERATE.

(SUNDAY THROUGH MONDAY)...UPPER RIDGING OVER THE REGION WILL CONTINUE
TO BRING ISENTROPIC SINKING TO THE AREA THROUGH MONDAY...LIMITING
CONVECTION. THERE WILL BE SOME ISOLATED CONVECTION BOTH SUNDAY AND
MONDAY HOWEVER...ESPECIALLY OVER THE COASTAL COUNTIES IN ASSOCIATION
WITH AFTERNOON SEABREEZE EFFECTS...BUT A FEW INTERIOR AS WELL AS A
WEAK SFC THERMAL TROF PERSISTS AND PROVIDES A LOLVL FOCUS OVER THE
INTERIOR. THE RIDGING WILL ALSO MAINTAIN THE ABOVE NORMAL MAX TEMPS
ACROSS THE REGION...WITH HIGHS IN THE MID 90S MOST LOCATIONS EACH
DAY. LOWEST AFTERNOON MAX TEMPS EXPECTED TO BE NEAR THE COAST...WITH
WARMEST TEMPS OVER INTERIOR. A FEW ISOLATED LOCATIONS MAY CONTINUE TO
SEE UPPER 90S INLAND...A A FEW LOWER 90S EXPECTED NEAR THE IMMEDIATE
COAST. MONDAY NIGHTS MIN TEMPS NEAR NORMAL. 12/DS

.LONG TERM (TUESDAY THROUGH FRIDAY)...BY TUESDAY THE UPPER RIDGING
WILL BEGIN TO BREAK DOWN WITH WEAK UPPER TROFING OVER FCST AREA FOR
THE REMAINDER OF THE FCST PERIOD. WITH THIS...AND THE CONTINUED SFC
THERMAL TROF OVER OR NEAR THE REGION...WILL SEE POPS INCREASE
SLIGHTLY ACROSS THE ENTIRE FCST AREA FOR THE WEDNESDAY THROUGH
FRIDAY TIMEFRAME. CONVECTION WILL CONTINUE TO BE VERY DIURNAL IN
NATURE HOWEVER...WITH MOST OF THE ACTIVITY IN THE LATE AFTERNOON AND
EVENING HOURS. WITH THE UPPER LEVEL WEAKNESS AND AN INCREASE IN
CLOUDS AND PCPN...MAX AFTERNOON TEMPS WILL COOL SLIGHTLY WITH NEAR
NORMAL READINGS IN THE LOW TO MID 90S. OVERNIGHT MIN TEMPS WILL BE AT
OR JUST ABOVE NORMAL...WITH LOWS GENERALLY IN THE LOWER 70S GIVE OR
TAKE A FEW DEGREES. 12/DS

.AVIATION (12Z ISSUANCE)...VFR CONDITIONS THROUGH 12Z SUN EXCEPT
MVFR TO IFR CONDITIONS NEAR SCATTERED THUNDERSTORMS MOSTLY DURING
THE AFTERNOON AND EARLY EVENING HOURS. WINDS WILL BE VARIABLE LESS
THEN 5 KNOTS THIS MORNING BECOMING SOUTH FROM 10 TO 15 KNOTS THIS
AFTERNOON AND EARLY THIS EVENING THEN BECOMING LIGHT AND VARIABLE
OVERNIGHT. 32/EE

.MARINE...WEAK HIGH PRESSURE OVER THE NORTHERN GULF COMBINED WITH A
WEAK AREA OF LOW PRESSURE OVER THE LOWER MISSISSIPPI RIVER VALLEY AND
SOUTHEAST STATES WILL CONTINUE TO GIVE WAY TO A LIGHT TO MODERATE
SOUTHERLY FLOW MOSTLY DURING THE AFTERNOON AND EVENING HOURS THROUGH
WEDNESDAY. A LIGHT NORTHERLY FLOW CAN BE EXPECTED DURING THE EARLY
MORNING HOURS. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MOSTLY
DURING THE LATE NIGHT AND EARLY MORNING HOURS. LITTLE CHANGE IN SEAS
GENERALLY AROUND 2 FEET IS EXPECTED. 32/EE

.FIRE WEATHER...UPPER HIGH CENTERED OVER THE MISSISSIPPI VALLEY AND
RIDGING EAST ACROSS THE SOUTHEASTERN STATES WILL CONTINUE TO CAUSE
THE AIR TO SINK...MINIMIZING RAIN CHANCES ACROSS THE AREA OVER THE
NEXT COUPLE OF DAYS. PRIMARILY ISOLATED CONVECTION NEAR THE COAST
FORCED BY THE AFTERNOON SEABREEZE EXPECTED...BUT A FEW PASSING
ISOLATED SHOWERS AND STORMS OVER INTERIOR ZONES WILL ALSO BE POSSIBLE
ESPECIALLY LATE IN THE AFTERNOON HOURS. INCREASING RAIN CHANCES
TOWARD THE MIDDLE PART OF NEXT WEEK AS THE UPPER RIDGE WEAKENS
SLIGHTLY. LIGHT WINDS OVER THE NEXT COUPLE OF DAYS...INITIALLY CALM
OR LIGHT AND VARIABLE IN THE MORNING HOURS...BECOMING LIGHT
SOUTHERLY IN THE AFTERNOON HOURS...ESPECIALLY NEAR THE COAST. MINIMUM
AFTERNOON HUMIDITY IN THE MID 30S TO MID 40S OVER INTERIOR AND IN
THE UPPER 40S TO MID 50S CLOSER TO THE COAST. 12/DS

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 2, 10:01 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1101 AM CDT SAT JUL 2 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-031200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1101 AM CDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

A WELL DEFINED SEA BREEZE IS EXPECTED TO DEVELOP THIS AFTERNOON. AS
IT DOES SO...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP...FIRST ALONG THE COAST AND DEVELOPING FURTHER
INLAND AS THE AFTERNOON PROGRESSES. SOME OF THUNDERSTORMS WILL
BECOME STRONG...PRODUCING WIND GUSTS OF 35 TO 45 MPH...SMALL
HAIL...DANGEROUS CLOUD TO GROUND LIGHTING...AND TORRENTIAL
DOWNPOURS. AN ISOLATED SEVERE STORM IS POSSIBLE WITH THE MAIN THREAT
BEING DAMAGING WINDS GUSTS.

HEAT INDICES OF 100 TO 105 DEGREES ARE EXPECTED THIS AFTERNOON...
WITH THE HIGHER VALUES EXPECTED CLOSER TO THE COAST.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

ISOLATED THUNDERSTORMS CAN BE EXPECTED EACH DAY THROUGH THE FORECAST
PERIOD WITH THE BEST COVERAGE OCCURRING OVER INLAND AREAS DURING THE
AFTERNOON AND EARLY EVENING HOURS. A FEW STRONG THUNDERSTORMS WILL
BE POSSIBLE...MOSTLY DURING THE AFTERNOON AND EARLY EVENING HOURS.
GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF PERIODS
OF VERY HEAVY RAIN WILL BE THE MAIN THREATS WITH THE STRONGER
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS WILL NOT BE
REQUIRED.

In the hours before

Special weather statement, Jul 2, 11:06 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1206 PM CDT SAT JUL 2 2011

ALZ063-021730-
LOWER MOBILE AL-
1206 PM CDT SAT JUL 2 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MOBILE COUNTY IN
SOUTHWEST ALABAMA...THROUGH 1230 PM CDT...

AT 1203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GRAND BAY...OR 11 MILES WEST OF BELLE
FONTAINE...AND MOVING SOUTHWEST AT 10 MPH.

OTHER LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO CODEN.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

&&
Special weather statement, Jul 2, 11:44 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1244 PM CDT SAT JUL 2 2011

FLZ003-004-021815-
INLAND SANTA ROSA FL-COASTAL SANTA ROSA FL-
1244 PM CDT SAT JUL 2 2011

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SANTA ROSA
COUNTY IN NORTHWEST FLORIDA...THROUGH 115 PM CDT...

AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES
NORTHEAST OF MILTON TO 12 MILES EAST OF BAGDAD...AND MOVING WEST AT
10 MPH.

* OTHER LOCATIONS POSSIBLY AFFECTED INCLUDE BUT ARE NOT LIMITED TO
  MUNSON...SPRINGHILL...WHITING FIELD...ROEVILLE AND EAST MILTON.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 40 TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

&&

The radar

The Eglin Afb radar (KEVX), 99 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Santa Rosa

When
July 2, 12:10 PM CST to 12:12 PM CST
Where
Santa Rosa County, 5 mi ENE of Bagdad
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.628, -86.952

Winds estimated at 60 mph downed power lines down on John Hamm road in East Milton.

Thunderstorm Wind, Santa Rosa

When
July 2, 12:10 PM CST to 12:12 PM CST
Where
Santa Rosa County, 2 mi NW of Pace
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
30.620, -87.174

Winds estimated at 60 mph down power lines down on Able Avenue and Woodbine Road near Pace.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337345, 337346.